On the discrete equivalence of Lagrangian, Hamiltonian and mixed finite element formulations for linear wave phenomena
Authors
Abstract
It is well known that the Lagrangian and Hamiltonian descriptions of field theories are equivalent at the discrete time level when variational integrators are used. Besides the symplectic Hamiltonian structure, many physical systems exhibit a Hamiltonian structure when written in mixed form. In this contribution, the discrete equivalence of Lagrangian, symplectic Hamiltonian and mixed formulations is investigated for linear wave propagation phenomena. Under compatibility conditions between the finite elements, the Lagrangian and mixed formulations are indeed equivalent. For the time discretization the leapfrog scheme and the implicit midpoint rule are considered. In mixed methods applied to wave problems the primal variable (e.g. the displacement in mechanics or the magnetic potential in electromagnetism) is not an unknown of the problem and is reconstructed a posteriori from its time derivative. When this reconstruction is performed via the trapezoidal rule, then these time-discretization methods lead to equivalent formulations.
Keywords
Hamiltonian formulation; Lagrangian formulation; mixed finite elements
Citation
- Journal: IFAC-PapersOnLine
- Year: 2024
- Volume: 58
- Issue: 6
- Pages: 95–100
- Publisher: Elsevier BV
- DOI: 10.1016/j.ifacol.2024.08.263
- Note: 8th IFAC Workshop on Lagrangian and Hamiltonian Methods for Nonlinear Control LHMNC 2024- Besançon, France, June 10 – 12, 2024
BibTeX
@article{Brugnoli_2024,
title={{On the discrete equivalence of Lagrangian, Hamiltonian and mixed finite element formulations for linear wave phenomena}},
volume={58},
ISSN={2405-8963},
DOI={10.1016/j.ifacol.2024.08.263},
number={6},
journal={IFAC-PapersOnLine},
publisher={Elsevier BV},
author={Brugnoli, A. and Mehrmann, V.},
year={2024},
pages={95--100}
}
References
- Arnold, D. N., Falk, R. S. & Winther, R. Finite element exterior calculus, homological techniques, and applications. Acta Numerica vol. 15 1–155 (2006) – 10.1017/s0962492906210018
- Arnold, (2012)
- Geveci, T. On the application of mixed finite element methods to the wave equations. ESAIM: Mathematical Modelling and Numerical Analysis vol. 22 243–250 (1988) – 10.1051/m2an/1988220202431
- Güdücü, C., Liesen, J., Mehrmann, V. & Szyld, D. B. On Non-Hermitian Positive (Semi)Definite Linear Algebraic Systems Arising from Dissipative Hamiltonian DAEs. SIAM Journal on Scientific Computing vol. 44 A2871–A2894 (2022) – 10.1137/21m1458594
- Haine, G., Matignon, D. & Monteghetti, F. Structure-preserving discretization of Maxwell’s equations as a port-Hamiltonian system. IFAC-PapersOnLine vol. 55 424–429 (2022) – 10.1016/j.ifacol.2022.11.090
- Hairer, E., Lubich, C. & Wanner, G. Geometric numerical integration illustrated by the Störmer–Verlet method. Acta Numerica vol. 12 399–450 (2003) – 10.1017/s0962492902000144
- Hirani, (2003)
- Jacob, (2012)
- Joly, P. Variational Methods for Time-Dependent Wave Propagation Problems. Lecture Notes in Computational Science and Engineering 201–264 (2003) doi:10.1007/978-3-642-55483-4_6 – 10.1007/978-3-642-55483-4_6
- Kane, C., Marsden, J. E., Ortiz, M. & West, M. Variational integrators and the Newmark algorithm for conservative and dissipative mechanical systems. International Journal for Numerical Methods in Engineering vol. 49 1295–1325 (2000) – 10.1002/1097-0207(20001210)49:10<1295::aid-nme993>3.0.co;2-w
- Kotyczka, P. & Lefèvre, L. Discrete-time port-Hamiltonian systems: A definition based on symplectic integration. Systems & Control Letters vol. 133 104530 (2019) – 10.1016/j.sysconle.2019.104530
- Marsden, (2013)
- Mehrmann, (2019)
- Mehrmann, V. & van der Schaft, A. Differential–algebraic systems with dissipative Hamiltonian structure. Mathematics of Control, Signals, and Systems vol. 35 541–584 (2023) – 10.1007/s00498-023-00349-2
- Newmark, N. M. A Method of Computation for Structural Dynamics. Journal of the Engineering Mechanics Division vol. 85 67–94 (1959) – 10.1061/jmcea3.0000098
- Olver, (1993)
- Sánchez, M. A., Ciuca, C., Nguyen, N. C., Peraire, J. & Cockburn, B. Symplectic Hamiltonian HDG methods for wave propagation phenomena. Journal of Computational Physics vol. 350 951–973 (2017) – 10.1016/j.jcp.2017.09.010
- Sánchez, M. A., Cockburn, B., Nguyen, N.-C. & Peraire, J. Symplectic Hamiltonian finite element methods for linear elastodynamics. Computer Methods in Applied Mechanics and Engineering vol. 381 113843 (2021) – 10.1016/j.cma.2021.113843
- Sánchez, M. A., Du, S., Cockburn, B., Nguyen, N.-C. & Peraire, J. Symplectic Hamiltonian finite element methods for electromagnetics. Computer Methods in Applied Mechanics and Engineering vol. 396 114969 (2022) – 10.1016/j.cma.2022.114969
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3